Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 106, NWS Blacksburg, VA

September 22, 20184 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 22, 2018, 7:04 PM EDT for 4 counties in Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2018, 7:04 PM EDT (23:04 UTC)
Expired
Sep 22, 2018, 10:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, VA, Campbell County, VA, Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 8:00 PM EDTFLASH FLOOD4 Nne Hurt, VACAMPBELL COUNTY DISPATCH REPORTED RIVERBEND ROAD IN ALTAVISTA IS FLOODED.
Sep 22, 8:02 PM EDTFLASH FLOOD5 Sw Evington, VACAMPBELL COUNTY DISPATCH REPORTED THAT JOHNSON CREEK RD IS FLOODED AND CLOSED.
Sep 22, 8:04 PM EDTFLASH FLOOD2 Ssw Bedford City, VAWATER FLOWING OVER HWY 122.
Sep 22, 8:39 PM EDTFLOOD5 Ese Burnt Chimney, VAFLOODING AT INTERSECTION OF BURNT CHIMNEY ROAD, AND BROOKS MILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS51 KRNK 222304
FFWRNK
VAC019-031-067-143-230200-
/O.NEW.KRNK.FF.W.0106.180922T2304Z-180923T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
704 PM EDT SAT SEP 22 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southwestern Campbell County in central Virginia...
  Northeastern Pittsylvania County in south central Virginia...
  Southern Bedford County in south central Virginia...
  Northeastern Franklin County in west central Virginia...

* Until 1000 PM EDT

* At 701 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. These thunderstorms were 
  located near Thaxton to Wirtz, moving slowly eastward and are 
  producing torrential rainfall. One to as much as three inches of 
  rain have fallen, with the heaviest falling in southeast Bedford 
  and southwest Campbell County. Flash flooding is expected to begin 
  shortly as renewed heavy rains move eastward.

* Some locations that will experience flooding include...
  Altavista...
  Hurt...
  Huddleston...
  Moneta...
  and Evington.

Additional rainfall amounts of up to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3725 7912 3706 7914 3708 7977 3735 7973

$$

Loconto
2 follow-up statements
223 
WGUS71 KRNK 230044
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
844 PM EDT SAT SEP 22 2018

VAC019-031-067-143-230200-
/O.CON.KRNK.FF.W.0106.000000T0000Z-180923T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell VA-Pittsylvania VA-Bedford VA-Franklin VA-
844 PM EDT SAT SEP 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR 
SOUTHWESTERN CAMPBELL...NORTHEASTERN PITTSYLVANIA...SOUTHERN BEDFORD
AND NORTHEASTERN FRANKLIN COUNTIES...

At 840 PM EDT, excessive rainfall in portions of southern Bedford 
County has led to flash flooding. Three to four inches of rain has 
fallen in the warned area. The public reported that highway 122 
southwest of Bedford had high water running over it. Excessive rains 
are beginning to progress southeast into northern Pittsylvania 
County with lighter-intensity rains left behind. Flash flooding is 
already occurring.

Some locations that will experience flooding include...
Altavista...
Hurt...
Huddleston...
Moneta...
and Evington.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3725 7912 3706 7914 3708 7977 3735 7973

$$

Loconto
021 
WGUS71 KRNK 230200
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1000 PM EDT SAT SEP 22 2018

VAC019-031-067-143-230208-
/O.EXP.KRNK.FF.W.0106.000000T0000Z-180923T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell VA-Pittsylvania VA-Bedford VA-Franklin VA-
1000 PM EDT SAT SEP 22 2018

...THE FLASH FLOOD WARNING FOR 
SOUTHWESTERN CAMPBELL...NORTHEASTERN PITTSYLVANIA...SOUTHERN BEDFORD
AND NORTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 1000 PM EDT...

Flooding impacts still continue, but excessive rains which caused 
flash flooding have since ended. A Flood Warning has been issued to 
replace the Flash Flood Warning, as additional light to moderate 
rains may worsen or trigger new areas of flooding. Please continue 
to heed any road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3725 7912 3706 7914 3708 7977 3735 7973

$$

Loconto

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:28 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 22, 3:28 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
328 PM EDT Sat Sep 22 2018

.SYNOPSIS...
A strong cold front extends from Richmond VA west to Jackson KY
and south to the Arkansas-Louisiana border this afternoon. This
front will move south into the Carolinas tonight. Potential for
showers and thunderstorms exist through this evening with the
possibility of locally heavy rain. Behind the front, a surge of
cooler temperatures will arrive just in time for the fall
equinox which begins tonight (9:54 PM EDT).

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 100 PM EDT Saturday...

A cold front has enter the northern part of the forecast area
(Lewisburg WV to Lynchburg VA) this afternoon. This front has
helped trigger convection over the mountains. Being in a moist
environment, dew points in the 60s and PWATS around 1.50 inches
(2 standard deviations above normal), heavy downpours are
expected from storms this afternoon and evening. With weak mid
level winds, storms this afternoon and evening will move slow
and could train over the same areas leading to flash flooding
from the New River, Roanoke and southern Shenadoah Valleys to
the foothills of southwest Virginia. A Flash Flood Watch is in
effect for these area until midnight tonight. Despite the
potential for heavy rain, river forecast centers are not
expecting any of the forecast points to go above action stage at
this time. One river they are keeping an eye on is the James
River. Severe storm potential is low despite warm temperatures
and increasing instabilities as better difluence is north of the
area (Mason-dixon line). However, we can not rule out a wet
micro-burst from a few storms going into this evening. At this
time, SPC does not have the area outlooked for widespread severe
thunderstorms.

The front will wedge south along and east of the Blue Ridge
overnight. The portion of the front to the west (West Virginia
into eastern Tennessee) may remain stationary through the day
Sunday. Waves tracking along this portion of the front could
keep the potential for heavy rain ongoing overnight into Sunday.
At this time, it appears stronger storms will stay west of a
line from Bluefield to Rainelle WV. The threat for heavy rain
decrease by midnight, however, light rain/drizzle is possible
for everyone as warm moist air overruns the wedge into the day
Sunday.

Cool northeast winds will send temperatures down into the low
to mid 60s tonight. Ongoing light rain, drizzle and
northeasterly flow through the day Sunday, temperatures may only
warm a few degrees from overnight lows. Seems fitting since
Sunday is the first full day of Autumn.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 125 PM EDT Saturday...

Short wave tracking out of the southern plains will cross the
Tennessee Valley and Mid Atlantic region Sunday night and
Monday. This will aide in lift along with isentropic forcing and
increasing southeast upslope surface to 850 MB winds on Monday.

Models similar with the wedge through Monday and suggest wedge
erodes ad warm front retreats back to the north by Tuesday
afternoon. Higher probability of precipitation ahead of the next
cold front will arrive in the mountains early Wednesday,
perhaps a bit slower according to the 12Z/GFS.

Very small diurnal variation in temperature within the wedge
Sunday night through Monday night. Will lean towards MOS
guidance on Tuesday with temperatures mainly back in the 70s
south of the warm front.

Confidence was average for all elements.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1210 PM EDT Saturday...

Two surface cold fronts cross through the Mid Atlantic region.
The first on Wednesday and Thursday, then the next on Friday.
Similar to the front today, as the upper pattern flattens to
westerly zonal flow, the fronts move east much farther and
faster than to the south. The cold front on Wednesday and
Thursday will have enough convergence and moisture along and
ahead of the boundary before it stalls and dissipates for
scattered to numerous showers and thunderstorms. The re-
enforcing front on Friday may have enough of a southern push to
have relatively drier and modestly cooler air over West Virgina,
Virginia and northern North Carolina on Saturday. Overall the
more significant change in air mass remains well north of the
region.

Confidence was average Wednesday and Thursday and below average
Friday and Saturday for all elements.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 140 PM EDT Saturday...

A cold front will approach from the north this morning,
crossing the forecast area this afternoon and evening. Expect
winds to shift to the northeast with the passage of the front,
with some gusts this evening and early tonight.

Front will be the focus for widespread showers and
thunderstorms...especially this afternoon and evening per
increasing CAPE from daytime heating. Storms this afternoon will
be robust with potential for localized heavy rain and
thunderstorm outflow.

Front is forecast to move south of the region tonight before
stalling over the southern Appalachians Sunday. Wedge of high
pressure will impinge from the northeast tonight, this stable
airmass running underneath the moist boundary layer resulting in
the development of widespread low level stratus which will
likely linger over the mid-atlantic region for the next several
days, cig forecasts then favoring MVFR or lower.

Extended Discussion...

Stationary front over the southern Appalachians will be the
focus for widespread cloud cover through mid week with potential
for rain, low cigs/vsbys.

&&

.HYDROLOGY...
Between a half inch /0.50/ to an inch and a half /1.50/ of
rain is forecast during the next 12 hour period ending 12AM
Sunday. Heaviest of the rain is being forecast within the New
River basin and into the headwaters of the Roanoke, James, and
Dan Rivers. Given the wet antecedent conditions, river rises are
anticipated with potential for these rivers to reach bankfull
if basin average approaches 1.50 inches. If basin averages
exceed 2.00 inches then some minor flooding is possible.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ010>020-
     022>024-032>035-043.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
HYDROLOGY...RCS
Hazardous weather outlook, Sep 22, 1:47 PM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
147 PM EDT Sat Sep 22 2018

VAZ010>020-022>024-032>035-043-231800-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-
147 PM EDT Sat Sep 22 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009-044>047-058-059-WVZ042>044-507-508-
231800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
147 PM EDT Sat Sep 22 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for excessive rainfall today. Showers and
thunderstorms this afternoon and evening will be very rain efficient
and may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Sep 22, 5:57 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT SAT SEP 22 2018

VAZ007-010-WVZ042-222230-
Tazewell-Bland-Mercer-
557 PM EDT SAT SEP 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL...NORTHWESTERN BLAND AND SOUTHWESTERN MERCER
COUNTIES...

Until 630 PM EDT.

At 556 PM EDT, a strong thunderstorm was located near Boissevain,
moving east at 20 mph.

Winds in excess of 30 mph and torrential downpours can be
expected with this storm.

Locations impacted include...
Bluefield...
Princeton...
Tazewell...
Rocky Gap...
and Bastian.

This includes The following Location Mercer County Airport.

Expect localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3726 8150 3725 8148 3727 8145 3727 8142
      3731 8140 3732 8137 3734 8136 3738 8108
      3711 8105 3711 8154
TIME...MOT...LOC 2156Z 266DEG 18KT 3723 8137

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 1:36 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 26 more14 hr
Sep 22, 4:22 PM EDTAreal Flood AdvisoryRNKMontgomery, Roanoke, City of Roanoke, City of Salem4 hr
Sep 22, 5:33 PM EDTFlash Flood WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem3 hr
Sep 22, 5:54 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd3 hr
Sep 22, 5:57 PM EDTSpecial Weather StatementRNKBland33 min
Sep 22, 6:02 PM EDTAreal Flood AdvisoryRNKBedford, Campbell3 hr
Sep 22, 7:27 PM EDTSpecial Weather StatementRNKPittsylvania63 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.